MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134804
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cardiac Perforation (2513); Pericardial Effusion (3271)
Date of Event 12/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced drop in blood pressure and pericardial effusion that was attempted to be treated with pericardiocentesis, but the physician had issues or difficulty placing the wire "to get the drain going".The patient was then admitted to the operating room (or).The patient required extended hospitalization and discharged from the hospital a few days later.The report indicated that during the case, a pericardial effusion was noticed in the patient.After they had completed ablation on the anterior mitral line, with the thermocool smarttouch sf catheter, the anesthesiologist noticed a drop in blood pressure on the patient about 10 minutes later.The soundstar catheter was re-inserted back into the body, and a pericardial effusion was then discovered on intracardiac echocardiography (ice).They called in a "stat" echo.The physician had issues or difficulty placing the wire "to get the drain going" for a pericardiocentesis.The patient was then admitted to the or.The last patient¿s status was that they were in stable condition.Additional information received indicated that the physician¿s opinion on the cause of this adverse event was that the definite cause is unknown; however, the physician assumes it had something connected to the radiofrequency (rf) section of the case.The patient¿s outcome from the adverse event was reported as recovered.The patient required extended hospitalization because of normal recovery time post or procedure; the patient was discharged from the hospital a few days later.The afib procedure was aborted once the effusion was observed.The transseptal puncture was performed with versacross and/rf wire.The event occurred during ablation phases (suspected).The flow setting was set to thermocool smarttouch sf catheter default.
 
Additional Manufacturer Narrative
On 15-jan-2026, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Note: for field d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
On 14-jan-2026, additional information was received indicating the patient required cardiac surgery to drain the pericardial effusion (pe), and the perforation location is unknown.The activated clotting time (act) before procedure was 133, and the act during procedure was 1330-360.The radio frequency (rf) catheter was exchanged one time.There were no sheath exchanges.The boston pulsed field ablation (pfa) catheter was exchanged multiple times throughout the procedure with an octaray mapping catheter.One transseptal puncture site was performed during the procedure.23 rf ablations, and unknown total of pfa ablations.Pfa ablations for veins, posterior wall, and initial anterior mitral lesions.Rf ablations to reinforce anterior mitral line.Pfa ablations for posterior wall unknown, 12 pfa lesions on the anterior mitral line.Prior to noting the pericardial effusion, rf and pf ablations were performed.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
A patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced drop in blood pressure and pericardial effusion that was treated with surgical intervention and extended hospitalization.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and force test of the returned device were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to the carto 3 system and no errors were observed.The force feature of the device was evaluated and the force values and the vector were observed within specifications.No force issues were observed.During the test no irrigation, deflection or noise issues were observed.A manufacturing record evaluation was performed for the finished device, and no internal action related to the reported complaint were identified.No issues were observed on the device during the analysis.The root cause of the adverse event reported by the customer remains unknown.The instructions for use (ifu) contain the following information: careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.As part of johnson and johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Note: through device evaluation, the lot number was verified to be 31710275l.This information has been added to field d4.Lot.Additionally, based on the availability of the lot number, the manufacture and expiration dates and full primary udi number were also made available.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24147979
Report Number2029046-2026-00285
Device Sequence Number12983535
Product Code LPB
UDI-Device Identifier10846835010176
UDI-Public(01)10846835010176(17)280812(10)31710275L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134804
Device Lot Number31710275L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2025
Supplement Date Received by Manufacturer01/14/2026
02/18/2026
Initial Report FDA Received Date01/22/2026
Supplement Report FDA Received Date02/11/2026
03/06/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM; REPROCESSED WEBSTER CS CATHETER; REPROCESSED WEBSTER CS CATHETER; SMARTABLATE GENERATOR KIT-US; UNK_FARAPULSE¿ SYSTEM; UNK_SMARTABLATE GENERATOR; UNK_SOUNDSTAR CATHETER
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age45 YR
Patient SexFemale
Patient Weight110 KG
Patient EthnicityNon Hispanic
Patient RaceWhite